Alert archive / Montana / Special Weather Statements in 2009
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 9, 2009, 5:21 PM MDT for Cascade County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2009, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 9, 2009, 6:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
County Cascade County, MT
The radar
The Great Falls radar (KTFX), 25 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 092321 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 521 PM MDT SUN AUG 9 2009 MTZ012-013-049-100000- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 521 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON...NORTHERN CASCADE AND WESTERN CHOUTEAU COUNTIES UNTIL 600 PM MDT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF BLACK EAGLE...OR 14 MILES NORTH OF GREAT FALLS...MOVING SOUTHEAST AT 20 MPH. HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLACK EAGLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4770 11106 4749 11124 4766 11160 4782 11147 TIME...MOT...LOC 2320Z 302DEG 13KT 4769 11140 $$ MLS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:27 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 2:27 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 227 PM MDT SUN AUG 9 2009 .DISCUSSION... TONIGHT THROUGH TUESDAY...AIRMASS WILL REMAIN MARGINALLY UNSTABLE THROUGH THIS EVENING WITH ISOLATED CONVECTION MAINLY CONFINED TO THE MOUNTAINS. BREEZY AFTERNOON WINDS ARE EXPECTED TO DIMINISH FAIRLY RAPIDLY DURING THE EVENING HOURS AS WELL. THE WORK WEEK STARTS OFF WITH A WEAK...BROAD RIDGE OVER THE NORTHERN PLAINS AND WEST TO SOUTHWEST FLOW ALOFT OVER MONTANA. THE AIRMASS WILL BE GENERALLY DRY FROM LATE TONIGHT THROUGH TUESDAY MORNING WITH A WARMING TREND EXPECTED. HAVE AGREED WITH SURROUNDING OFFICES TO ADD A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS NEAR YELLOWSTONE PARK MONDAY AFTERNOON AND EVENING. MAIN WEATHER CONCERN DURING THIS TIME FRAME WILL BE BREEZY WINDS OVER PORTIONS OF NORTH CENTRAL MONTANA DURING THE AFTERNOON AND EVENING HOURS MONDAY AND TUESDAY WHICH WILL BEAR WATCHING FOR FIRE WEATHER CONCERNS. TUESDAY NIGHT THROUGH FRIDAY NIGHT...WINDY CONDITIONS ALONG WITH NEAR SEASONAL NORMAL TEMPERATURES WILL CONTINUE WITH BOTH MODELS IN GOOD AGREEMENT OVER THE GENERAL SYNOPTIC PATTERN FOR MOST OF THE LONG TERM. EXACT TIMING OF A COUPLE OF UPPER LEVEL DISTURBANCE THAT WILL MOVE MAINLY NORTH OF THE AREA APPEARS TO BE THE ONLY POINT OF CONTENTION BEFORE FRIDAY. THE MODELS HAVE COME INTO BETTER AGREEMENT ABOUT THE POSSIBILITY OF A HIGH AMPLITUDE TROUGH DIGGING DOWN ACROSS THE CANADIAN COAST AND INTO THE NORTHWEST BY FRIDAY. WHILE THE EUROPEAN KEEPS THE LOW CLOSED...BOTH THE EUROPEAN AND THE GFS HAVE THE SIMILAR TIMING...BUT GFS IS MOVING A LARGER AMOUNT OF ENERGY SOUTHWARD INTO THE STATES. THIS SOLUTION COULD CAUSE SOME SEVERE STORM POSSIBILITIES LATER AND THE WEEK ALONG WITH ANOTHER DECENT SHOT OF PRECIPITATION. RIGHT NOW HAVE LEFT POPS AND QPF LOW DUE TO THE LACK OF CONFIDENCE WITH THIS SOLUTION. FIRE WEATHER CONCERNS ARE STILL POSSIBLE IN THE MIDDLE OF THE WEEK HOWEVER FUEL CONDITIONS MAY BE THE LIMITING FACTOR ON ANY SORT OF FIRE WEATHER PRODUCT. SUK SATURDAY AND SUNDAY...ENSEMBLES SHOW AN UPPER LEVEL RIDGE OVER THE INTER-MOUNTAIN WEST WITH AN UPPER LEVEL TROUGH OVER THE WEST COAST. HOWEVER...BOTH ECMWF AND GFS MODELS INDICATE A SHORT WAVE TROUGH MOVING THROUGH MONTANA DURING THE PERIOD. THUS...WILL GO WITH THE AVERAGE OF THE MODELS. SO WILL GO WITH NEAR SEASONAL TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS...ESPECIALLY OVER THE MOUNTAINS. WILLIAMSON DC && .AVIATION... UPDATED 1810Z. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS. DRIER CONDITIONS ARE EXPECTED ACROSS MOST AREAS WITH THE EXCEPTION OF AN ISOLATED SHOWER OR THUNDERSTORM ACROSS SOUTHWEST MONTANA. A CB OR TWO MAY DEVELOP NEAR HIGHER TERRAIN...NOT ANTICIPATING ANY STORMS OR SHOWERS DIRECTLY AFFECTING TAF SITES TODAY THOUGH. WINDS WILL BE GENERALLY WESTERLY IN NATURE WITH SOME GUSTS INTO THE TEENS POSSIBLE DURING THE AFTERNOON ACROSS THE PLAINS. && .FIRE WEATHER...WARM TEMPERATURES AND GOOD MIXING WILL CAUSE BREEZY TO WINDY CONDITIONS ACROSS PORTIONS OF NORTH CENTRAL MONTANA MONDAY AND TUESDAY AFTERNOON. LATEST OBSERVED 10/100/1000 HOUR FUELS AND FIRE DANGERS DO NOT SUPPORT ISSUING ANY HIGHLIGHTS AT THIS TIME. HOWEVER...EXPECT THAT THESE VALUES WILL CHANGE RAPIDLY OVER THE NEXT FEW DAYS. MPJ && .PRELIMINARY POINT TEMPS/POPS... GTF 52 86 54 90 / 10 0 0 10 CTB 50 81 53 83 / 20 0 0 10 HLN 53 87 55 91 / 20 0 0 10 BZN 49 88 50 92 / 10 10 10 10 WEY 35 74 38 78 / 10 10 10 10 DLN 46 80 48 84 / 20 0 0 10 HVR 52 90 53 93 / 10 0 0 0 LWT 50 84 51 88 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MPJ LONG TERM...SUK/WILLIAMSON DC AVIATION...GUSTAFSON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 9, 4:39 AM MDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 439 AM MDT SUN AUG 9 2009 MTZ008>015-044>055-101045- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 439 AM MDT SUN AUG 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 9, 3:32 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 332 PM MDT SUN AUG 9 2009 MTZ010-044-046-092215- EASTERN GLACIER MT-EASTERN PONDERA MT-TOOLE MT- 332 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...EASTERN GLACIER AND CENTRAL TOOLE COUNTIES UNTIL 415 PM MDT... AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR SHELBY...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SHELBY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4856 11131 4830 11197 4875 11233 4889 11193 TIME...MOT...LOC 2131Z 326DEG 5KT 4854 11188 MLS
Special weather statement, Aug 9, 5:08 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SUN AUG 9 2009
MTZ010-044>046-092345-
EASTERN GLACIER MT-EASTERN PONDERA MT-LIBERTY MT-TOOLE MT-
508 PM MDT SUN AUG 9 2009
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PONDERA...EASTERN
GLACIER...TOOLE AND WESTERN LIBERTY COUNTIES UNTIL 545 PM MDT...
AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF SLOW-MOVING STRONG THUNDERSTORMS EXTENDING FROM FAR
EASTERN GLACIER COUNTY INTO TOOLE COUNTY...MOVING SOUTHEAST AT 15
MPH.
VERY HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES ARE EXPECTED WITH
THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SHELBY...KEVIN...
ETHRIDGE...OILMONT AND FERDIG.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING AND DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROADWAY.
LAT...LON 4869 11123 4828 11186 4880 11250 4901 11208
4900 11179
TIME...MOT...LOC 2305Z 300DEG 5KT 4867 11206
MLSSpecial weather statement, Aug 9, 5:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 521 PM MDT SUN AUG 9 2009 MTZ012-013-049-100000- CASCADE MT-CHOUTEAU MT-EASTERN TETON MT- 521 PM MDT SUN AUG 9 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TETON...NORTHERN CASCADE AND WESTERN CHOUTEAU COUNTIES UNTIL 600 PM MDT... AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHWEST OF BLACK EAGLE...OR 14 MILES NORTH OF GREAT FALLS...MOVING SOUTHEAST AT 20 MPH. HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLACK EAGLE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4770 11106 4749 11124 4766 11160 4782 11147 TIME...MOT...LOC 2320Z 302DEG 13KT 4769 11140 MLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:32 PM MDT | Special Weather Statement | TFX | Toole | 43 min |
| Aug 9, 4:34 PM MDT | Flash Flood Warning | TFX | Toole | 3 hr |
| Aug 9, 5:08 PM MDT | Special Weather Statement | TFX | Toole | 37 min |
Nearby
Special Weather Statements in Montana, 2009Every special weather statement in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.